Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 174, NWS North Platte, NE

June 20, 2022Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 20, 2022, 3:12 PM MDT for Sheridan County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2022, 3:12 PM MDT (21:12 UTC)
Expired
Jun 20, 2022, 4:00 PM MDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 163 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 12:37 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2022-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2022-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:18 PM MDT, 54 minutes earlier.

Area forecast discussion, Jun 20, 2:18 PM MDT, 54 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
318 PM CDT Mon Jun 20 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 317 PM CDT Mon Jun 20 2022

The upper level low across swrn WY featuring -20C h500mb air will
lift northeast through MT tonight. The RRquad jet will send a
cold front through wrn and ncntl Nebraska.

The POP forecast tonight leans on the short term model blend for
chance POPs, mainly across nrn Nebraska. Storm development farther
south will compete with a 14C h700mb cap.

As for severe weather potential, winds aloft are strong and
unidirectional favoring storm splitting. The upper level low will
cause modest cooling aloft across nwrn Nebraska with h500mb temps
falling to around -10C. Little or no cooling aloft is expected
elsewhere. Lapse rates throughout wrn and ncntl Nebraska are
marginal and the culprit is a subtropical plume of moisture causing
a moist adiabatic profiles from h500-300mb. This is limiting
instability. The RAP model suggests the shear may be too strong
relative to the CAPE for severe weather.

The best guess for severe weather would be a wind/hail capable storm
or two across the northwest late this afternoon as suggested by the
CAMS. Some are suggesting an outflow dominant cluster of
strong storms across ncntl Nebraska later this evening.

The upper low lifts into Canada during the day Tuesday and this
should shunt the subtropical moisture plume south into KS. There is
a slight chance the plume cold lift back north Tuesday night and
slight chance POPs are in place across swrn Nebraska. This forecast
is supported mostly by the SREF and less so by the HREF and NAMnest.
The GFS and ECM don't support a rain chance at all.

.LONG TERM...(Wednesday through Monday)
Issued at 317 PM CDT Mon Jun 20 2022

The main forecast interest in the extended is the 2-day heatwave
Thursday and Friday followed by a cold front and thunderstorm
chance Friday night. The models are in very good agreement
building the subtropical ridge across the Midsouth west into Texas
while an upper low drops south along the CA coast. H700mb
temperatures across wrn and ncntl Nebraska warm to 12C-14C
supporting highs in the 90s to near 100F both days.

Humidity remains low with dew points in the 50s to lower 60s which
is surprising since the SREF suggests precipitable water between
1.25 and 1.5 inches.  An upper level disturbance will swing through
the nrn Plains Friday night and interact with a plume of subtropical
moisture. POPs for this event are just 30 to 40 percent which is
modest considering the ECM and GFS suggest the moisture plume is
rich.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1253 PM CDT Mon Jun 20 2022

Scattered thunderstorms will develop along a surface front later
this afternoon and evening in areas of the Panhandle, Sandhills,
and north central Nebraska. Included VCTS for KVTN during this
time. Stronger storms may cause gusty, erratic winds, lower
ceilings, and brief drops in visibility, but outside of the storms
conditions should remain VFR. The storms will push east out of
the forecast area in the early morning hours. As the front
passes, winds will shift from the southwest to the northwest, with
gusts decreasing overnight and tomorrow morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for NEZ007-010-027>029-
038.

&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Meltzer
Hazardous weather outlook, Jun 20, 1:04 PM MDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
204 PM CDT Mon Jun 20 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-211915-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
204 PM CDT Mon Jun 20 2022 /104 PM MDT Mon Jun 20 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Scattered thunderstorms are expected this afternoon and evening
across much of the forecast area, especially the Panhandle,
Sandhills, and north central Nebraska. Some storms may become
strong or severe with large hail, damaging winds, locally heavy
rainfall, and frequent lightning the main hazards.

A Heat Advisory remains in effect until early this evening for
portions of north central Nebraska. Heat index values of up to
100 degrees are expected within these areas.

Hot and dry conditions along with gusty winds across southwest
Nebraska will lead to elevated to near-critical fire weather
conditions.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Daily thunderstorm chances will exist Wednesday through Sunday.
At this time, the threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 20, 2:29 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
329 PM CDT Mon Jun 20 2022

NEZ027-028-038-202115-
Loup NE-Custer NE-Garfield NE-
329 PM CDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of southern Loup,
southwestern Garfield and northeastern Custer Counties through 415 PM
CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm over
Broken Bow, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Broken Bow, Burwell, Taylor, Sargent, Berwyn, Calamus Reservoir State
Recreation Area, Weissert, Lillian, Round Valley, Walworth, Virginia
Smith Dam, Kent Diversion Dam State Wildlife Management Area,
Homestead Knolls Campground, Almeria, Nunda Shoal Campground, Divide
Hill and Gates.

This includes the following highways...
 Highway 183 between mile markers 102 and 132.
 Highway 2 between mile markers 271 and 289.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4174 9917 4174 9921 4168 9921 4128 9951
      4138 9978 4195 9961 4183 9910
TIME...MOT...LOC 2028Z 206DEG 42KT 4139 9961

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CDC
Special weather statement, Jun 20, 3:09 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
409 PM CDT Mon Jun 20 2022

NEZ009-010-027-028-202200-
Loup NE-Holt NE-Garfield NE-Rock NE-
409 PM CDT Mon Jun 20 2022

...Strong thunderstorms will impact portions of southeastern Rock,
Loup, Garfield and southwestern Holt Counties through 500 PM CDT...

At 409 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Taylor to near Burwell. Movement was north
at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burwell, Taylor, Chambers, Amelia, Calamus Reservoir State Recreation
Area, Virginia Smith Dam, Hannamon Bayou Campground, Sybrant, Twin
Lakes State Wildlife Management Area, Kent Diversion Dam State
Wildlife Management Area, Carson Lake, Sunfish Lake, Homestead Knolls
Campground, Horseshoe Bend Lake, Pony Lake, Almeria, Nunda Shoal
Campground, Deverre and Valley View Flat Campground.

This includes Highway 183 between mile markers 123 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4246 9947 4226 9866 4174 9899 4175 9957
TIME...MOT...LOC 2109Z 202DEG 40KT 4182 9946 4174 9916

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:29 PM MDTSpecial Weather StatementLBFCuster, Loup46 min
Jun 20, 3:09 PM MDTSpecial Weather StatementLBFGarfield, Loup, Rock51 min
Jun 20, 3:39 PM MDTSevere Thunderstorm WarningLBFHolt, Rock51 min
Jun 20, 3:56 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan49 min
Jun 20, 3:58 PM MDTSpecial Weather StatementLBFSheridan47 min
Jun 20, 4:21 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt39 min
Jun 20, 4:39 PM MDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Sheridan51 min
Jun 20, 5:20 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker40 min
Jun 20, 5:53 PM MDTSevere Thunderstorm WarningLBFCherry52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.